Nebraska, 2021Blizzard and Heavy Snow in Nebraska, March 13 to 15, 2021
March 13 to 15, 2021 · NWS CYS · 8 events in 8 counties and zones
Strong winds and heavy snowfall resulted in blizzard conditions for most locations across the Nebraska Panhandle. Area roads were closed for multiple days as crews needed time to clear snow drifts off roadways.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds and heavy snowfall resulted in blizzard conditions for most locations across the Nebraska Panhandle. Area roads were closed for multiple days as crews needed time to clear snow drifts off roadways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 13, 10:55 PM MST, 5 minutes earlier.
Area forecast discussion, Mar 13, 10:55 PM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1055 PM MST Sat Mar 13 2021
.SHORT TERM...(Tonight - Monday Night)
Issued at 335 PM MST Sat Mar 13 2021
...HISTORIC AND POTENTIALLY CRIPPLING BLIZZARD ON TRACK TO
SEVERELY IMPACT SOUTHEAST WYOMING AND THE WESTERN NEBRASKA
PANHANDLE OVER THE NEXT 24 TO 36 HOURS...
A broad area of moderate to heavy snow is quickly spreading across
the region this afternoon as vigorous, deep cyclogenesis continues
across the 4 Corners region. An impressive GOES-16 WV display with
a beautiful baroclinic leaf to support the intense organization of
the expansive extratropical cyclone. Snow was very slow to develop
today, but recent surface & upper air analyses confirm that models
remain on track with the storm position & intensity. We could have
a brief period of dry slotting, but radar trends indicate that new
precipitation is already beginning to develop upstream due to very
intense upper-level difluence. We will definitely see a very brief
decrease in snowfall rates this evening, but fully expect snowfall
to pick up again during the late evening and overnight hours, with
conditions rapidly worsening through early Sunday. Synoptic set up
is there for this storm to stall over east central Colorado during
the next day or two, w/ a persistent TROWAL & deep low-lvl upslope
maintaining heavy snowfall rates through late Sunday. SFC pressure
falls are evident over eastern Colorado at this hour, contributing
to increased confidence in a favorable position of the surface low
for high-end snowfall in the region. In addition, models are still
hinting at the development of a strong barrier jet in the vicinity
of the front range, making the synoptic setup extremely similar to
historical snow storms including the legendary March 2003 storm in
this region. High-resolution models and GFS/ECM ensembles continue
to show impressive totals of 2-3 feet over the I-25 corridor. This
is likely to be a record-shattering storm.
Winds have trended stronger with 700 millibar flow of 50 to 60 kts
overspreading the entire area overnight tonight through mid day on
Sunday. Deep unidirectional east-northeast flow suggests gusts for
many areas in excess of 50 MPH, which prompted earlier upgrades to
a Blizzard Warning for all of the eastern plains along and east of
the Laramie Range. As strong winds coincide with the heaviest snow
rates tonight and early Sunday, this is when conditions will be at
their worst. Travel will be extremely dangerous, if not impossible
and conditions will be life threatening w/ whiteout conditions for
many areas. Power outages are also likely with power lines already
stressed due to the icing this AM. Severe conditions will continue
through Sunday afternoon with a gradual decrease in winds and snow
rates heading into the evening and early Monday.
.LONG TERM...(Tuesday - Saturday)
Issued at 436 AM MST Sat Mar 13 2021
The ECMWF has been pretty consistent the last few runs showing this
very strong, historic winter storm pushing northeast into South
Dakota by Tuesday morning. While this system is moving
east/northeast, a second low pressure system moves from the
northwest CONUS south, across The Four Corners, turning east, and
staying well south of the Wyoming/Nebraska border, but could bring
some light snowfall Tuesday with accumulations 1 to 3 inches to
portions of southeast Wyoming and the Nebraska panhandle. This
snowfall would primarily be due to the upslope flow from easterly
winds aloft and at the surface, and a combination of leftover
moisture from the first winter storm and wraparound moisture being
pulled northward from the Gulf of Mexico in the second low pressure
system. The GFS and ECMWF are in good agreement that the snowfall
and impacts from this second low will move eastward and out of our
forecast area by Wednesday evening, while the still Canadian keeps
it around until late Wednesday night. Previously the ECMWF had the
snow sticking around into Thursday, but is moving towards more
agreement with the GFS now. The impacts are expected to be very
minimal, especially compared to what is forecast for the current
winter storm. By Thursday the skies should finally clear and
temperatures begin to warm back up as a ridge builds back in over
WY. The ridge doesn't seem to stick around long though as it is
quickly followed by a weak surface trough moving in off the Pacific
coast. This constant train of systems from the Pacific does have a
positive effect of keeping our humidities high, limiting the fire
weather concerns through the extended forecast period! Although the
moisture does also encourage more growth of the fuels, essentially
creating more that COULD burn if a fire were to start, the
likelihood with a fire starting with these high humidities and
low/normal temperatures is very minimal.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1049 PM MST Sat Mar 13 2021
IFR and MVFR conditions across southeast Wyoming and the west
Nebraska Panhandle this evening. Will continue to see
deteriorating conditions, especially as the next wave of moisture
enters the region in the next 2-3 hours. Then will be in LIFR/IFR
conditions...probably through the end of the forecast period.
Gusty winds, to 50 kts at times, and low ceilings will contribute
to these conditions. Mountains will be obscured for the duration.
Isolated areas of LLWS now through 14/18Z. RA will turn to SN at
all TAF sites in the Panhandle between 14/9-13Z.
&&
.FIRE WEATHER...
Issued at 436 AM MST Sat Mar 13 2021
Minimal fire weather concerns this weekend into next week as
southeast Wyoming and Nebraska panhandle are forecast to receive
significant precipitation as both rain and snow. Then, following
this weekend winter storm is another system with lesser impacts, but
it keeps the humidities high and the temperatures closer to normal
for this time of year.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 11 PM MST this evening for WYZ101-102-
106>110-115>119.
Blizzard Warning until 6 AM MDT Monday for WYZ101-102-106>110-
115>119.
Winter Storm Warning until 6 AM MDT Monday for WYZ103>105-
112>114.
Winter Weather Advisory until 6 AM MDT Monday for WYZ111.
NE...Winter Storm Warning until 11 PM MST this evening for NEZ002-003-
019>021-054-055-095-096.
Blizzard Warning until 6 AM MDT Monday for NEZ002-003-019>021-
054-055-095-096.
&&
SHORT TERM...CLH
LONG TERM...LK
AVIATION...AB
FIRE WEATHER...AB/LKHazardous weather outlook, Mar 13, 5:58 AM MST, 17 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
558 AM MST Sat Mar 13 2021
WYZ101>105-111>114-118-119-141300-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Central Laramie County-
East Laramie County-
558 AM MST Sat Mar 13 2021
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Winter Storm Warnings are in effect. Some light freezing drizzle
and areas of fog will continue through the morning, mainly along
the Interstate 25 corridor and on the eastern foothills of the
Laramie Range and to the east. White out conditions are forecast
Saturday afternoon through Sunday night with winds gusting up to
50 mph at times. Snow will likely continue into early Monday
morning, even though extreme impacts will slowly diminish.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Winter storm continues Sunday and early Monday morning. Behind it
expect cold and dreary conditions with light snowfall forecast
through Wednesday. Clear and calm conditions beginning Thursday.
.Spotter information statement...
Spotters are encouraged to report snowfall totals to the National
Weather Service in Cheyenne.
NEZ002-003-019>021-054-055-095-096-141300-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
558 AM MST Sat Mar 13 2021
This hazardous weather outlook is for portions of panhandle
Nebraska and western Nebraska.
.DAY ONE...TODAY AND TONIGHT
Winter Storm Warnings are in effect beginning at 11 AM. Some
light freezing drizzle and areas of fog will continue through the
morning. Periodic white out conditions are forecast Saturday
afternoon, and especially Sunday as the northern Panhandle get
upgraded to a Blizzard Warning through early Monday with winds
gusting up to 50 mph at times. Snow will likely continue into
early Monday morning, even though extreme impacts will slowly
diminish.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Winter storm continues Sunday and early Monday morning. Behind it
expect cold and dreary conditions with light snowfall forecast
through Wednesday. Clear and calm conditions beginning Thursday.
.Spotter information statement...
Spotters are encouraged to report snowfall totals to the National
Weather Service in Cheyenne.
WYZ106>110-115>117-141300-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-
558 AM MST Sat Mar 13 2021
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Winter Storm Warnings are in effect. Some light freezing drizzle
and areas of fog will continue through the morning, mainly along
the Interstate 25 corridor and on the eastern foothills of the
Laramie Range and to the east. Periodic white out conditions are
forecast Saturday afternoon, and especially Sunday the Winter
Storm Warning gets upgraded to a Blizzard Warning through early
Monday with winds gusting up to 50 mph at times. Snow will likely
continue into early Monday morning, even though extreme impacts
will slowly diminish.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Winter storm continues Sunday and early Monday morning. Behind it
expect cold and dreary conditions with light snowfall forecast
through Wednesday. Clear and calm conditions beginning Thursday.
.Spotter information statement...
Spotters are encouraged to report snowfall totals to the National
Weather Service in Cheyenne.
In the hours before
Local storm report, Mar 13, 5:17 PM MST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
517 PM MST SAT MAR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM SNOW 8 S GERING 41.71N 103.67W
03/13/2021 M4.0 INCH SCOTTS BLUFF NE TRAINED SPOTTER
RECEIVED REPORT VIA TWITTER WITH PHOTO.
0500 PM SNOW 9 SE LYMAN 41.82N 103.92W
03/13/2021 M2.5 INCH SCOTTS BLUFF NE PUBLIC
RECEIVED REPORT VIA TWITTER WITH PHOTO.
&&
BROTHERSLocal storm report, Mar 13, 5:27 PM MST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
527 PM MST SAT MAR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM SNOW 1 W SCOTTSBLUFF 41.87N 103.67W
03/13/2021 M1.0 INCH SCOTTS BLUFF NE CO-OP OBSERVER
COOP OBSERVER DERN1 SCOTTSBLUFF 2WNW.
&&
MBLocal storm report, Mar 13, 6:19 PM MST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
619 PM MST SAT MAR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM SNOW 10 N KIMBALL 41.38N 103.66W
03/13/2021 M4.5 INCH KIMBALL NE PUBLIC
RECEIVED REPORT VIA FACEBOOK.
&&
MBLocal storm report, Mar 13, 6:37 PM MST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
637 PM MST SAT MAR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM SNOW LARAMIE 41.31N 105.58W
03/13/2021 M1.5 INCH ALBANY WY PUBLIC
REPORTED AT LARAMIE MIDDLE SCHOOL
&&
TTRUDELLocal storm report, Mar 13, 8:31 PM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
831 PM MST SAT MAR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM SNOW 10 N CHEYENNE 41.29N 104.79W
03/13/2021 M6.0 INCH LARAMIE WY NWS EMPLOYEE
6 INCHES MEASURED BY NWS EMPLOYEE AT 825PM MST
&&
JALLENLocal storm report, Mar 13, 9:55 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
955 PM MST SAT MAR 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM HEAVY SNOW 3 SSW SOUTH GREELEY HIG 41.06N 104.82W
03/13/2021 M6.0 INCH LARAMIE WY PUBLIC
0953 PM HEAVY SNOW 5 ESE BUFORD 41.09N 105.21W
03/13/2021 M7.5 INCH LARAMIE WY PUBLIC
0954 PM SNOW LARAMIE 41.31N 105.58W
03/13/2021 M5.0 INCH ALBANY WY PUBLIC
&&Heavy Snow, Scotts Bluff
- When
- March 13, 11:00 PM MST to March 15, 12:00 AM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Observer located eight miles south of Gering measured in the afternoon of the 14th 19.0 inches of snowfall.
Heavy Snow, Cheyenne
- When
- March 13, 11:00 PM MST to March 15, 12:00 AM MST
- Where
- Cheyenne forecast zone
- Reported by
- Public
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
Observer located six miles west of Gurley measured 7.0 inches of snowfall and noted close to three foot drifts across their property.
Blizzard, Box Butte
- When
- March 14, 7:00 AM MST to 11:00 AM MST
- Where
- Box Butte forecast zone
- Reported by
- ASOS
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
Alliance Municipal Airport ASOS station KAIA report wind gusts 35 to 40 MPH with one quarter mile visibility. Area webcams showed whiteout conditions.
Blizzard, Banner
- When
- March 14, 7:00 AM MST to 2:00 PM MST
- Where
- Banner forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
Blizzard conditions most of Sunday morning with strong winds estimated at 35 to 40 MPH and near zero visibility. Storm total snow accumulation of 36 inches with drifts as tall as 10 feet in spots. Report passed on by local media from a ranch on the Banner Kimball County border.
Blizzard, Kimball
- When
- March 14, 7:00 AM MST to 2:00 PM MST
- Where
- Kimball forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
Blizzard conditions most of Sunday morning with strong winds estimated at 35 to 40 MPH and near zero visibility. Storm total snow accumulation of 36 inches with drifts as tall as 10 feet in spots. Report passed on by local media from a ranch on the Banner Kimball County border.
Blizzard, North Sioux
- When
- March 14, 8:00 AM MST to 1:25 PM MST
- Where
- North Sioux forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Reported blizzard conditions seventeen miles north of Harrison with visibility 100 yards or less throughout much of the morning and strong winds. Nearby RAWS mesonet station Montrose reported frequent wind gusts to 50 MPH.
Blizzard, South Sioux
- When
- March 14, 8:30 AM MST to 1:30 PM MST
- Where
- South Sioux forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Reported blizzard conditions 6 miles east-northeast of Agate with one quarter mile visibility and strong winds most of the day Sunday. Nearby RAWS mesonet station Agate reported wind gusts 40 to 50 MPH.
Blizzard, Dawes
- When
- March 14, 8:51 AM MST to 12:53 PM MST
- Where
- Dawes forecast zone
- Reported by
- ASOS
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
Chadron Municipal Airport ASOS station KCDR reported wind gusts 35 MPH with one quarter mile visibility. ASOS station stopped reported so is possible blizzard conditions lasted longer. Area webcams showed whiteout conditions.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, March 13, 2021$1.3 million · EF2 · 30 events
- Blizzard and Winter Storm in Wyoming, March 13 to 15, 20211 death · 18 events
- Tornado and Flood in Kansas, March 13 to 14, 2021$10,000 · EF2 · 6 events
- Tornadoes and Hail in Texas, March 13, 2021EF1 · 13 events
- Tornadoes in Oklahoma, March 13, 2021$15,000 · EF1 · 3 events
- Winter Storm and High Wind in Colorado, March 13 to 15, 202153 kt wind · 21 events
- Heavy Snow and Hail in New Mexico, March 13 to 14, 20211 in hail · 17 events
- Hail and Damaging Winds in Texas, March 13, 2021$14,000 · 1.75 in hail · 9 events
- High Surf in Hawaii, March 13 to 15, 202113 events
- Winter Storm in Wyoming, March 13 to 14, 20218 events
- Flooding in Arkansas, March 13 to 31, 20215 events
- Flooding in Oklahoma, March 13 to 22, 20214 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950444, 950445, 938198, 938202, 938204, 938172, 938195, 938197.